Iowa, 2023

Drought in Iowa, June 13 to 30, 2023

June 13 to 30, 2023 · NWS DMX · 9 events in 9 counties and zones

Continued dryness and hot weather persisted across central Iowa with severe to even extreme drought expanding in several locations throughout the forecast area.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Continued dryness and hot weather persisted across central Iowa with severe to even extreme drought expanding in several locations throughout the forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 13, 4:48 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 13, 4:48 AM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
548 AM CDT Tue Jun 13 2023

...Updated for the 12z Aviation Discussion...

.DISCUSSION.../Today through Monday/
Issued at 248 AM CDT Tue Jun 13 2023

Key Messages:
- Increasing temperatures and dewpoints through Thursday
- Storm chances return late this week and early this weekend

Details: Examination of GOES-East imagery shows an upper level low
over the central Great Lakes with an elongated and positively
tilted longwave trough over the western CONUS and off the West
Coast. Within the western longwave trough, there is plenty of
energy with the closest shortwave piece over Colorado this
morning. There is also an active baroclinic zone over the
Southeast back into the southern Plains/Texas with multiple
thunderstorm complexes generally in decay at this hour. However,
Iowa is more under the influence of the Great Lakes low. The
pressure gradient of this once again will create breezy winds and
went slightly above initial National Blend of Models guidance to
account for a breezier day with the winds from the northwest. Also
aiding in the winds will be the deep boundary layer mixing with
NAM/GFS/RAP/HRRR soundings indicating a depth at least 7000 feet,
which is similar to the 00z KOAX and KDVN RAOB's depths. While
the boundary layer mixing will result in drying within the depth,
soundings and the 00z HREF low cloud indicate another day of
diurnal cumulus development over central Iowa with eastern Iowa
also having clouds from the Great Lakes low. While there will be
some cloud development, have kept the forecast dry with the deep
dry subcloud layer despite the more convective prone FV3 and WRF-
ARW indicating low chances of storms late this afternoon or
evening rotating into eastern portions of the forecast area. As
for temperatures today, they will rise into the 80s and be about
5 degrees higher than yesterday with dewpoints also increasing
somewhere between 5 and 10 degrees as well.

The upper low over the Great Lakes will slowly slide eastward
through the week allowing for rising heights as mid-level ridging
builds into the region. HRRR and RAP modeling indicate the next wave
of high level smoke from Canadian wildfires moving over the state
later tonight into Wednesday and have increased sky cover to
account for this. At this time, near surface smoke concentrations
look minimal, but as always the Iowa Department of Natural
Resources will be monitoring air quality for any concerns.
Temperatures and dewpoints will continue to rise a few degrees
each day compared to the previous day Wednesday and Thursday.
Highs on Thursday will be well into the 80s to around 90 degrees,
though cooler over northeast Iowa due to a cold front
accompanying another shortwave trough, which will drop into the
central and eastern Great Lakes Thursday into Friday. Meanwhile,
a shortwave trough will eject from the western CONUS trough and
move toward the area late this week and result in our next chance
of storms across the state. Questions remain on the extent of
moisture return as well as on the timing, storm coverage, and any
resultant severe weather chances, if any. While mentioned earlier,
the baroclinic zone over the South will limit moisture return
back toward Iowa with no direct Gulf of Mexico connection. As for
timing, the 00z ECMWF is slower than the GFS with the CMC faster
than both of these models. 12/12z cluster analysis reveals a model
ensemble diverse cluster, which would favor chances increasing
later Friday afternoon into Friday night. Storm chances (emphasis
chances) would likely continue across the state for another 24 to
36 hours as the shortwave trough tracks across the region. Severe
weather chances continue to look minimal during the Friday and
Saturday period with the instability sufficient, but deep layer
shear weak. Corroborating this idea are the latest (often
yesterday's/the 12th's) SPC days 4-8 outlook, Colorado State's
machine learning random forest outlook, and CIPS Experimental
Analog-Based Severe Probability Guidance showing no areas or any
risk largely south or west of the forecast area.

&&

.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 548 AM CDT Tue Jun 13 2023

VFR conditions will prevail through the period at all terminals.
Winds from the northwest will turn breezy later this morning
before diminishing this evening. Similarly, cumulus clouds are
expected to develop later this morning around or a bit above FL070
and dissipate around or shortly after sunset. Cannot rule out a
shower at MCW or ALO this afternoon, but quite uncertain if this
will occur and if it does no confidence at this time what location
it would impact. Additional mid and high level cloud cover
associated with low pressure departing the Great Lakes is likely
through the day, particularly over eastern Iowa. Finally, high
level smoke may return late tonight or during the day Wednesday,
but will address with FEW250 if needed in future issuances.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Ansorge
AVIATION...Ansorge
Hazardous weather outlook, Jun 13, 2:58 AM CST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
358 AM CDT Tue Jun 13 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-140900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
358 AM CDT Tue Jun 13 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return Friday with periodic chances
persisting into the weekend. The overall severe weather threat
remains low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Butler

When
June 13, 7:00 AM CST to June 30, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Severe drought expanded into Butler County by the middle of June as dry conditions and very warm temperatures persisted. These conditions remained through the end of the month.

Drought, Grundy

When
June 13, 7:00 AM CST to June 30, 11:59 PM CST
Where
Grundy forecast zone
Reported by
Drought Monitor
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Severe drought expanded into Grundy County by the middle of June as dry conditions and very warm temperatures persisted. These conditions remained through the end of the month.

Drought, Wapello

When
June 13, 7:00 AM CST to June 30, 11:59 PM CST
Where
Wapello forecast zone
Reported by
Drought Monitor
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Severe to extreme drought expanded into Wapello County by the middle of June as dry conditions and very warm temperatures persisted. These conditions remained through the end of the month.

Drought, Monroe

When
June 13, 7:00 AM CST to June 30, 11:59 PM CST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Severe to extreme drought expanded into Monroe County by the middle of June as dry conditions and very warm temperatures persisted. These conditions remained through the end of the month.

Drought, Wayne

When
June 13, 7:00 AM CST to June 30, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Severe to extreme drought expanded into Wayne County by the middle of June as dry conditions and very warm temperatures persisted. These conditions remained through the end of the month.

Drought, Lucas

When
June 13, 7:00 AM CST to June 30, 11:59 PM CST
Where
Lucas forecast zone
Reported by
Drought Monitor
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Severe drought expanded into Lucas County by the middle of June as dry conditions and very warm temperatures persisted. These conditions remained through the end of the month.

Drought, Sac

When
June 13, 7:00 AM CST to June 30, 11:59 PM CST
Where
Sac forecast zone
Reported by
Drought Monitor
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Severe drought expanded into Sac County by the middle of June as dry conditions and very warm temperatures persisted. These conditions remained through the end of the month.

Drought, Crawford

When
June 13, 7:00 AM CST to June 30, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Drought Monitor
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Severe drought expanded into Crawford County by the middle of June as dry conditions and very warm temperatures persisted. These conditions remained through the end of the month.

Drought, Carroll

When
June 13, 7:00 AM CST to June 30, 11:59 PM CST
Where
Carroll forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Severe drought expanded into Carroll County by the middle of June as dry conditions and very warm temperatures persisted. These conditions remained through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108384, 1108387, 1108388, 1108390, 1108392, 1108394, 1108396, 1108397, 1108398.